Alert archive / Connecticut / Flash Flood Warnings in 1999

Flash Flood Warning 18, NWS Boston/Norton, MA

September 16, 1999Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this flash flood warning at Sep 16, 1999, 3:17 PM EDT for Capitol Planning Region, Connecticut. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 3:17 PM EDT (19:17 UTC)
Expired
Sep 17, 1999, 3:00 AM EDT
In force
12 hr
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 109 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 161917
FFWBOS
CTC003-170700-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLOOD WARNING FOR SMALL RIVERS AND STREAMS FOR...  
  HARTFORD COUNTY IN NORTHERN CONNECTICUT
    INCLUDING HARTFORD

* UNTIL 300 AM EDT.

* AT 315 PM EDT...A SKYWARN WEATHER SPOTTER IN AVON...IN WESTERN HARTFORD
  COUNTY...REPORTED SIGNIFICANT RISES ON SMALL RIVERS AND STREAMS.
  DOPPLER RADAR ESTIMATED AS MUCH AS 2.5 INCHES OF RAIN HAS ALREADY
  FALLEN...WITH ADDITIONAL HEAVY RAIN LIKELY THROUGH THE EVENING.
 
FLOODING IS EXPECTED TO DEVELOP LATE THIS AFTERNOON...AND IS 
EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS OF FRIDAY.
THE QUINNIPIAC RIVER IN PLAINVILLE AND SOUTHINGTON IS EXPECTED TO
RISE OUT OF ITS BANKS BEFORE 6 PM.
  
FLOODING OF POOR DRAINAGE AREAS CAN ALSO BE EXPECTED.

NEVER ATTEMPT TO CROSS BRIDGES OR ROADS WHERE WATER COVERS THE
ROADWAY. IT ONLY TAKES A FOOT OR TWO OF WATER TO WASH MOST CARS AWAY.
KNOW SOME ALTERNATE ROUTES BEFORE YOU START TRAVELING IN CASE ROADS
HAVE BEEN FLOODED AND CLOSED.
$$

JWD/JL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:10 PM EDT, 7 minutes earlier.

Area forecast discussion, Sep 16, 3:10 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT THU SEP 16 1999

SFC OBS SHOW FLOYD CENTER MOVING OFF DELMARVA COAST.  HEAVY RAIN
EXTENDS FROM VA COAST NEWD TO NEW ENGLAND WITH AREAS OF VERY HEAVY
RAIN.  AS USUALLY HAPPENS WITH THESE STORMS ON THE NE COAST...RAIN
IS CONCENTRATING TO THE LEFT OF THE TRACK...WITH CAPE COD MOSTLY
FOG AND STRATUS WITH SCATTERED SHOWERS...ACK EVEN REPORTING BKN
CLDS  DIFFERENT STORY ON THIS SIDE OF THE CANAL WITH STP SO FAR IN
ABV 1.5 INCHES WITH AREAS OVER 2.5 INCHES.  EXPECT THIS TO CONTINUE
UNTIL AFTER FLOYD PASSES.  SUBJECT TO NHC TRACK ADJUSTMENT...WOULD
ESTIMATE THIS FROM FLOYD FORWARD SPEED AND EXTEND OF PCPN ALONG
COAST...WOULD ESTMT PCPN ENDING ARND 1-2 AM SOUTH AND 4-5 AM NORTH.
CONTINUE FFA.

OTHER ISSUE TNGT IS WIND.  SFC OBS SHOW LAND WINDS AHEAD OF STORM IN
THE RANGE OF 20-30 KTS (25-35 MPH) SUSTAINED WITH GUSTS IN THE L40S
OF KTS.  OCEAN WINDS SUSTAINED 45 KTS WITH GUSTS TO AT LEAST 55 KTS.
WL MAKE FINAL DECISION ON WIND HEADLINES AFTER STORM TRACK IS
OFFICIAL...GENERALLY MAX WINDS OF 20-30G45 FAR NW...25-35G50 TO
LEFT OF TRACK...AND 35-50G65 TO RIGHT OF TRACK.

PCPN CLRS OUT FAST...THEN NW FLOW INTO REGION.  UPPER TROF REMAINS
OVER F/A THRU 18Z FRI AND THIS SHOULD PROMOTE MIXING/MOMENTUM
TRANSFER TO SFC.  FCST OF WINDS ALOFT FOR TMW SHOW NW WINDS OF 30 KTS
NEAR SFC AND UP TO 55 KTS ALOFT...SO WILL FCST NW 30-40 WITH G50.

HIGH PRES THEN BUILDS DRY WEATHER ACRS REGION FOR WEEKEND.

ZFP WL BE HELD UNTIL 5PM OR TIL RELEASE OF 5 PM NHC FLOYD STATEMENT.
WL UPDATE AFD WITH COORD CODING BEFORE ZFP RELEASE.

.BOX...FFA...THRU FRI...ALL ZONES
       REMAINDER OF CODING AWAITS NHC COORDINATION

WTB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:57 PM EDTFlash Flood WarningBOXNortheastern Connecticut Planning Region12 hr

Nearby

Flash Flood Warnings in Connecticut, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.